North Carolina, 2006

Hail in North Carolina, May 15, 2006

May 15, 2006 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 15, 8:30 AM EST, 10 hours 30 minutes earlier.

Area forecast discussion, May 15, 8:30 AM EST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
930 AM EDT MON MAY 15 2006

.SHORT TERM /TODAY/...DIFFUSE FRONTAL BOUNDARY NOW JUST OFFSHORE.
CONVECTIVE ACTIVITY MOVING QUICKLY NORTHEAST ALONG THIS FRONT IS
JUST CLIPPING THE COAST DOWN IN GEORGETOWN COUNTY. MODEL CROSS
SECTIONS SHOW STEADILY DECREASING MOISTURE TODAY HOWEVER WITH LARGE
UPPER LOW COVERING THE EASTERN HALF OF THE COUNTRY AND A SERIES OF
SHORT WAVES ROTATING AROUND IT SEE CONTINUED CHANCE OF SCATTERED
CONVECTION TODAY. DAYTIME HEATING AND SURFACE CONVERGENCE ALONG SEA
BREEZE FRONT WILL HELP INITIATE ACTIVITY THIS AFTERNOON. SHORT WAVE
MOVING THROUGH TONIGHT WILL HELP EXTEND ACTIVITY BEYOND THIS
AFTERNOON. DO NOT EXPECT ACTIVITY TO BE AS STRONG AND WIDESPREAD AS
YESTERDAY...THERE WILL BE LESS MOISTURE TO WORK WITH...THE FRONT IS
NOW OFFSHORE...AND LAPSE RATES AND WIND SHEAR VALUES NOT QUITE AS
IMPRESSIVE. HOWEVER THEY ARE STILL GOOD ENOUGH THAT AN ISOLATED
SEVERE STORM CAN NOT BE RULED OUT THIS AFTERNOON. CURRENT FORECAST
OF CHANCE POPS WILL COVER IT.

&&

.AVIATION...(FROM PREVIOUS DISCUSSION) PLENTY OF HIGH CLOUDS WILL
SPREAD ACROSS THE TERMINALS THROUGH THE EARLY MORNING HOURS. COULD
SEE SOME BRIEF BR (3-6SM) THROUGH 12Z IF THE CIRRUS THINS OR BREAKS
DEVELOP. WEAK BOUNDARY HAS BECOME DIFFUSE ACROSS THE REGION EARLY
THIS MORNING AND WITH ANOTHER IMPULSE TO AFFECT THE AREA LATER TODAY
COULD SEE VCSH/VCTS.

&&

.MARINE...LOOKS LIKE MIXING HAS COMMENCED OVER THE WATERS AND THE
WIND HAS TAKEN ON A SOUTHWESTERLY DIRECTION. MIDDAY CWF UPDATE WILL
REMOVE THE VARIABLE WIND WORDING FOR THE MORNING HOURS. SEAS FCST
SEEMS TO BE ON TRACK.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE

&&

SHORT TERM...REK
AVIATION...SRP
MARINE...MBB
Hazardous weather outlook, May 15, 2:13 PM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
313 PM EDT MON MAY 15 2006

AMZ250-252-254-256-NCZ096-097-099>101-SCZ034-046-161915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-BLADEN-PENDER-
COLUMBUS-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
313 PM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ATMOSPHERIC CONDITIONS FAVOR THE POSSIBILITY THAT SEVERE
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. AS A
RESULT...THE STORM PREDICTION CENTER HAS PLACED THIS AREA IN SEVERE
THUNDERSTORM WATCH NUMBER 359 UNTIL 900 PM EDT. THE PRIMARY THREAT
FROM ANY SEVERE STORMS THAT DO DEVELOP ARE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

NCZ087-SCZ017-023-024-032-033-039-161915-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
313 PM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON AND EVENING. SMALL HAIL AND STRONG GUSTY WINDS MAY
ACCOMPANY SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

REK

In the hours before

Local storm report, May 15, 5:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
609 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             EVERGREEN               34.07N 79.68W
05/15/2006  E1.75 INCH       FLORENCE           SC   FIRE DEPT/RESCUE

&&

43
Special weather statement, May 15, 5:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
632 PM EDT MON MAY 15 2006

NCZ087-SCZ024-033-152345-
ROBESON-DILLON-MARION-
INCLUDING THE CITIES OF...LUMBERTON...DILLON...MARION
632 PM EDT MON MAY 15 2006

...THUNDERSTORMS WITH POSSIBLE HAIL...

SHOWERS AND THUNDERSTORMS FROM FLORENCE...NORTHEAST TO
ELIZABETHTOWN...WILL CONTINUE THROUGH 7 PM. DANGEROUS CLOUD TO
GROUND LIGHTNING...GUSTY WINDS...AND POSSIBLE HAIL WILL ACCOMPANY
THESE STORMS AS THEY MOVE NORTHEAST AT 25 MPH. TAKE SHELTER AS
THESE STORMS APPROACH.

43
Special weather statement, May 15, 6:25 PM EST, 35 minutes before
ZCZC RDUSPSILM DEF
TTAA00 KILM 152325

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
725 PM EDT MON MAY 15 2006

SCZ039-160030-
WILLIAMSBURG SC-
725 PM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN WILLIAMSBURG COUNTY...

AT 725 PM EDT...THUNDERSTORMS WITH DEADLY LIGHTNING...VERY HEAVY
RAIN AND POSSIBLY HAIL WERE IN WESTERN WILLIAMSBURG COUNTY...MOVING
NORTHEAST AT 45 MPH.

THROUGH 800 PM...COMMUNITIES IN THE PATH OF THESE STORMS ARE
CADES...HEBRON CROSSROADS...KINGSTREE...NIXONVILLE...SALTERS AND
GREELEYVILLE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RJD
Local storm report, May 15, 6:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
727 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             COWARD                  33.97N 79.75W
05/15/2006  E1.00 INCH       FLORENCE           SC   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERED THE GROUND.

&&

43

The radar

The Wilmington radar (KLTX), 36 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbus

When
May 15, 7:00 PM EST
Where
Columbus County, 5 mi SSE of Whiteville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.250, -78.667

Nickel size hail was reported on Hwy 501 South.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5509559.